Algebraic & Geometric Topology

Topology of holomorphic Lefschetz pencils on the four-torus

Noriyuki Hamada and Kenta Hayano

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We discuss topological properties of holomorphic Lefschetz pencils on the four-torus. Relying on the theory of moduli spaces of polarized abelian surfaces, we first prove that, under some mild assumptions, the (smooth) isomorphism class of a holomorphic Lefschetz pencil on the four-torus is uniquely determined by its genus and divisibility. We then explicitly give a system of vanishing cycles of the genus- 3 holomorphic Lefschetz pencil on the four-torus due to Smith, and obtain those of holomorphic pencils with higher genera by taking finite unbranched coverings. One can also obtain the monodromy factorization associated with Smith’s pencil in a combinatorial way. This construction allows us to generalize Smith’s pencil to higher genera, which is a good source of pencils on the (topological) four-torus. As another application of the combinatorial construction, for any torus bundle over the torus with a section we construct a genus- 3 Lefschetz pencil whose total space is homeomorphic to that of the given bundle.

Article information

Source
Algebr. Geom. Topol., Volume 18, Number 3 (2018), 1515-1572.

Dates
Received: 23 January 2017
Revised: 4 September 2017
Accepted: 1 October 2017
First available in Project Euclid: 26 April 2018

Permanent link to this document
https://projecteuclid.org/euclid.agt/1524708099

Digital Object Identifier
doi:10.2140/agt.2018.18.1515

Mathematical Reviews number (MathSciNet)
MR3784012

Zentralblatt MATH identifier
06866406

Subjects
Primary: 57R35: Differentiable mappings
Secondary: 14D05: Structure of families (Picard-Lefschetz, monodromy, etc.) 20F38: Other groups related to topology or analysis 32Q55: Topological aspects of complex manifolds 57R17: Symplectic and contact topology

Keywords
Lefschetz pencil polarized abelian surfaces symplectic Calabi–Yau four-manifolds monodromy factorizations mapping class groups

Citation

Hamada, Noriyuki; Hayano, Kenta. Topology of holomorphic Lefschetz pencils on the four-torus. Algebr. Geom. Topol. 18 (2018), no. 3, 1515--1572. doi:10.2140/agt.2018.18.1515. https://projecteuclid.org/euclid.agt/1524708099


Export citation

References

  • R I Baykur, Small symplectic Calabi–Yau surfaces and exotic $4$–manifolds via genus-$3$ pencils, preprint (2015)
  • R I Baykur, K Hayano, Hurwitz equivalence for Lefschetz fibrations and their multisections, from “Real and complex singularities” (A C Nabarro, J J Nuño Ballesteros, R Oset Sinha, M A S Ruas, editors), Contemp. Math. 675, Amer. Math. Soc., Providence, RI (2016) 1–24
  • R I Baykur, K Hayano, Multisections of Lefschetz fibrations and topology of symplectic $4$–manifolds, Geom. Topol. 20 (2016) 2335–2395
  • R I Baykur, M Korkmaz, Small Lefschetz fibrations and exotic $4$–manifolds, Math. Ann. 367 (2017) 1333–1361
  • E M Chirka, Complex analytic sets, Mathematics and its Applications (Soviet Series) 46, Kluwer, Dordrecht (1989)
  • S K Donaldson, Lefschetz pencils on symplectic manifolds, J. Differential Geom. 53 (1999) 205–236
  • H Endo, S Nagami, Signature of relations in mapping class groups and nonholomorphic Lefschetz fibrations, Trans. Amer. Math. Soc. 357 (2005) 3179–3199
  • R Fintushel, R J Stern, Constructions of smooth $4$–manifolds, Doc. Math. Extra Vol. ICM II (1998) 443–452
  • S Friedl, S Vidussi, On the topology of symplectic Calabi–Yau $4$–manifolds, J. Topol. 6 (2013) 945–954
  • R E Gompf, Toward a topological characterization of symplectic manifolds, J. Symplectic Geom. 2 (2004) 177–206
  • R E Gompf, A I Stipsicz, $4$–Manifolds and Kirby calculus, Graduate Studies in Mathematics 20, Amer. Math. Soc., Providence, RI (1999)
  • N Hamada, Sections of the Matsumoto–Cadavid–Korkmaz Lefschetz fibration, preprint (2016)
  • N Hamada, R Kobayashi, N Monden, Nonholomorphic Lefschetz fibrations with $(-1)$–sections, preprint (2016)
  • A Kas, On the handlebody decomposition associated to a Lefschetz fibration, Pacific J. Math. 89 (1980) 89–104
  • M Korkmaz, Noncomplex smooth $4$–manifolds with Lefschetz fibrations, Internat. Math. Res. Notices (2001) 115–128
  • K Lamotke, The topology of complex projective varieties after S Lefschetz, Topology 20 (1981) 15–51
  • H Lange, C Birkenhake, Complex abelian varieties, Grundl. Math. Wissen. 302, Springer (1992)
  • T-J Li, Quaternionic bundles and Betti numbers of symplectic $4$–manifolds with Kodaira dimension zero, Int. Math. Res. Not. 2006 (2006) art. id. 37385
  • T-J Li, The space of symplectic structures on closed $4$–manifolds, from “Third International Congress of Chinese Mathematicians, I” (K-S Lau, Z-P Xin, S-T Yau, editors), AMS/IP Stud. Adv. Math. 42, Amer. Math. Soc., Providence, RI (2008) 259–277
  • Y Matsumoto, Lefschetz fibrations of genus two - a topological approach, from “Topology and Teichmüller spaces” (S Kojima, Y Matsumoto, K Saito, M Seppälä, editors), World Scientific, River Edge, NJ (1996) 123–148
  • N Monden, Lefschetz fibrations with small slope, Pacific J. Math. 267 (2014) 243–256
  • B Ozbagci, A I Stipsicz, Noncomplex smooth $4$–manifolds with genus-$2$ Lefschetz fibrations, Proc. Amer. Math. Soc. 128 (2000) 3125–3128
  • I Smith, Lefschetz pencils and divisors in moduli space, Geom. Topol. 5 (2001) 579–608
  • I Smith, Torus fibrations on symplectic four-manifolds, Turkish J. Math. 25 (2001) 69–95
  • W P Thurston, Some simple examples of symplectic manifolds, Proc. Amer. Math. Soc. 55 (1976) 467–468
  • C Voisin, Hodge theory and complex algebraic geometry, II, Cambridge Studies in Advanced Mathematics 77, Cambridge Univ. Press (2003)